Alert archive / Idaho / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 5, NWS Pocatello, ID

May 16, 2018Bannock County, Bingham County, Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 16, 2018, 3:27 PM MDT for Bannock County, Bingham County, Power County, Idaho. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2018, 3:27 PM MDT (21:27 UTC)
Expired
May 16, 2018, 4:05 PM MDT
In force
38 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Bannock County, ID, Bingham County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 23 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2018-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2018-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

796 
WUUS55 KPIH 162127
SVRPIH
IDC005-011-077-162215-
/O.NEW.KPIH.SV.W.0005.180516T2127Z-180516T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
327 PM MDT WED MAY 16 2018

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Northwestern Bannock County in southeastern Idaho...
  Northeastern Power County in southeastern Idaho...
  Southwestern Bingham County in southeastern Idaho...

* Until 415 PM MDT

* At 326 PM MDT, a severe thunderstorm was located over southwestern 
  American Falls Reservoir, moving northeast at 30 mph. This storm 
  has a history of producing dime to nickel size hail.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Western Pocatello, American Falls Reservoir, Chubbuck, Aberdeen,
  Fort Hall Buffalo Lodge, Fort Hall Townsite and Pocatello Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near American Falls Reservoir, get away from the water and 
move indoors or inside a vehicle. Remember, lightning can strike out 
to 15 miles from the parent thunderstorm. If you can hear thunder, 
you are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4278 11280 4292 11291 4311 11252 4292 11237
TIME...MOT...LOC 2126Z 243DEG 25KT 4287 11277 

HAIL...1.00IN
WIND...<50MPH
 
$$

KSMITH/HINSBERGER
2 follow-up statements
382 
WWUS55 KPIH 162141
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
341 PM MDT WED MAY 16 2018

IDC005-011-077-162215-
/O.CON.KPIH.SV.W.0005.000000T0000Z-180516T2215Z/
Bannock ID-Power ID-Bingham ID-
341 PM MDT WED MAY 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTHWESTERN BANNOCK...NORTHEASTERN POWER AND SOUTH CENTRAL
BINGHAM COUNTIES...

At 340 PM MDT, a severe thunderstorm was located over Pocatello
Airport or near American Falls Reservoir, moving northeast at 30 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Western Pocatello, American Falls Reservoir, Chubbuck, Fort Hall
Buffalo Lodge, Fort Hall Townsite and Pocatello Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4285 11267 4286 11281 4295 11279 4311 11252
      4292 11237
TIME...MOT...LOC 2140Z 243DEG 25KT 4292 11265 

HAIL...1.25IN
WIND...<50MPH
 
$$

KSMITH/HINSBERGER
587 
WWUS55 KPIH 162205
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
405 PM MDT WED MAY 16 2018

IDC005-011-077-162213-
/O.CAN.KPIH.SV.W.0005.000000T0000Z-180516T2215Z/
Bannock ID-Power ID-Bingham ID-
405 PM MDT WED MAY 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BANNOCK...
NORTHEASTERN POWER AND SOUTH CENTRAL BINGHAM COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However pea to penny size 
hail and frequent lightning are still possible with this 
thunderstorm as it moves northeast toward Fort Hall.

LAT...LON 4285 11267 4286 11281 4295 11279 4311 11252
      4292 11237
TIME...MOT...LOC 2159Z 243DEG 25KT 4300 11245 

$$

KSMITH/HINSBERGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:31 PM MDT, 56 minutes earlier.

Area forecast discussion, May 16, 2:31 PM MDT, 56 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
231 PM MDT Wed May 16 2018

.SHORT TERM...Tonight through Saturday.
An upper level trof will progress east through Idaho the next
couple of days and expect showers and thunderstorms every day in
the short term period. The wettest period and most widespread
precipiation days should be Thursday night through Friday night.
Precipiation amounts will be highest through that period.
Temperatures will generally be near seasonal normal for mid May
with high temperatures and above normal for lows with expected
clouds in the moist pattern. Not expecting strong winds other than
thunderstorm outflow through Saturday.
GK

.LONG TERM...Sunday Through Wednesday.
An unsettled weather pattern will continue next week across SE Idaho
as yet another low pressure system slowly moves onshore across
California and into our region, similar to what we have been dealing
with for the past week now. There are some differences between the
GFS and ECMWF on the exact track of the low, as well as some run-to-
run inconsistencies, which ultimately will affect best placement and
coverage of shower and thunderstorm activity. In general, however,
we will carry scattered showers and thunderstorms in the forecast
each day, maximized during the afternoon and evening hours
coincident with peak heating and instability. Many areas may be dry
during the overnight hours each night, but this far out we cannot
yet completely guarantee dry weather for any given period. High
temperatures look to largely remain in the 70s throughout the
week (60s at higher elevations). - KSmith/GK

&&

.AVIATION...Will have showers and thunderstorms near or at all TAF
sites this afternoon and evening and through Saturday. Should
remain VFR except under heavy showers and only strong winds will
come from thunderstorm outflow.
GK

&&

.HYDROLOGY...River and stream levels remain steady or are slowly
dropping. Even with the ebb and flow of temperatures over the
coming days, snowmelt will continue across eastern Idaho. Without
widespread heavy rainfall, any contribution from that for runoff
will likely be more localized. That said, it certainly could add
to levels in any particular basin. At the moment, the only flood-
related headline remaining is for folks along the Big Wood in the
Hailey and Gimlet areas. Even with dropping levels, don't let your
guard down as waterways will be moving fast, high and cold. Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, May 16, 1:24 PM MDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Pocatello ID
124 PM MDT WED MAY 16 2018

IDZ017-022-162015-
South Central Highlands ID-Eastern Magic Valley ID-
124 PM MDT WED MAY 16 2018

...STRONG THUNDERSTORM OVER DECLO MOVING NORTHEAST TOWARD MINIDOKA
THROUGH 215 PM MDT...

At 121 PM MDT, Doppler radar was tracking a strong thunderstorm over
Declo moving northeast at 15 mph.

Half inch hail, brief heavy rain and wind gusts to 45 mph are
possible with this storm as it moves northeast toward Minidoka
through 215 PM MDT.

Locations impacted include...
Rupert, Lake Walcott, Declo, Minidoka, Acequia and Interstate 84 And
86 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4243 11349 4248 11372 4284 11365 4277 11330
TIME...MOT...LOC 1921Z 195DEG 12KT 4253 11358

Huston
Special weather statement, May 16, 2:05 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Pocatello ID
205 PM MDT WED MAY 16 2018

IDZ017-021-022-162045-
South Central Highlands ID-Lower Snake River Plain ID-
Eastern Magic Valley ID-
205 PM MDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE...
NORTHWESTERN POWER...NORTH CENTRAL CASSIA...WEST CENTRAL BINGHAM AND
NORTHEASTERN MINIDOKA COUNTIES UNTIL 245 PM MDT...

At 204 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lake Walcott. This storm was moving northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lake Walcott, Minidoka, Cold Water Rest Area, Bear Trap Airport and
Pilar Butte.

LAT...LON 4259 11350 4317 11347 4317 11298 4261 11308
TIME...MOT...LOC 2004Z 240DEG 0KT 4267 11339

GK
Special weather statement, May 16, 2:25 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pocatello ID
225 PM MDT WED MAY 16 2018

IDZ017-021-022-162115-
South Central Highlands ID-Lower Snake River Plain ID-
Eastern Magic Valley ID-
225 PM MDT WED MAY 16 2018

...LINE OF THUNDERSTORMS SOUTH OF BURLEY MOVING NORTHEAST TOWARD
RUPERT THROUGH 315 PM MDT...

At 221 PM MDT, Doppler radar was tracking a line of thunderstorms
extending from 17 miles east of Rogerson to 14 miles southeast of
Hansen to near Albion. These storms were moving northeast at 20 mph.

Half inch hail, brief heavy rain and wind gusts to 40 mph are
possible with these storms as they move into the Interstate 84
corridor through 315 PM MDT.

Locations impacted include...
Burley, Rupert, Heyburn, Lake Walcott, Paul, Oakley, Declo, Albion,
Minidoka, Acequia, Yale Rest Area, Mt Harrison and Interstate 84 And
86 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4242 11429 4242 11407 4251 11407 4252 11401
      4253 11399 4254 11393 4267 11393 4275 11378
      4280 11311 4225 11364 4221 11409 4218 11428
TIME...MOT...LOC 2021Z 212DEG 17KT 4226 11426 4237 11412 4240 11365

Huston
Local storm report, May 16, 3:07 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
307 PM MDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             10 WNW NEELEY           42.78N 113.06W
05/16/2018  E0.75 INCH       POWER              ID   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS A BRIEF PERIOD OF
            PENNY SIZE HAIL. VERY LITTLE WIND.

&&

KSMITH
Special weather statement, May 16, 3:17 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Pocatello ID
317 PM MDT WED MAY 16 2018

IDZ021-162200-
Lower Snake River Plain ID-
317 PM MDT WED MAY 16 2018

...STRONG THUNDERSTORM APPROACHING ABERDEEN...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm near
Aberdeen or 7 miles west of American Falls Reservoir, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm. Trained spotters and the public have reported pea to
penny size hail with the storm just west of American Falls.

Locations impacted include...
American Falls, American Falls Reservoir, Chubbuck, Aberdeen, Fort
Hall Buffalo Lodge, Fort Hall Townsite, Springfield, Pingree,
Pocatello Airport and Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4274 11284 4293 11305 4322 11263 4298 11237
TIME...MOT...LOC 2115Z 233DEG 25KT 4290 11287

KSMITH/HINSBERGER

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 6:28 PM MDTSpecial Weather StatementPIHBingham62 min
May 16, 1:24 PM MDTSpecial Weather StatementPIHMinidoka51 min
May 16, 2:05 PM MDTSpecial Weather StatementPIHMinidoka40 min
May 16, 2:11 PM MDTSevere Thunderstorm WarningPIHBlaine, Cassia, Minidoka, Power38 min
May 16, 2:25 PM MDTSpecial Weather StatementPIHCassia50 min
May 16, 3:17 PM MDTSpecial Weather StatementPIHPower43 min
May 16, 4:16 PM MDTSpecial Weather StatementPIHFremont29 min
May 16, 4:28 PM MDTSpecial Weather StatementPIHBingham32 min
May 16, 5:01 PM MDTSpecial Weather StatementPIHBonneville29 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.